Popular Malaysian soup can cause liver damage when mixed with medication

Popular Malaysian soup can cause liver damage when mixed with medication
The effect of four different bak kut teh formulations on HepG2 cells after 48 h of exposure. A Formulation #1 showed significant toxicity before dilution (p = 0.023), but demonstrated no significant toxicity once diluted (p > 0.05). B Formulation #2 demonstrated significant toxicity with no dilution factor (p = 0.009), but none once diluted (p > 0.05). C Bak kut teh Formulation #3 showed similar toxicity when undiluted (p < 0.0001) but was not found to be toxic with dilution (p > 0.05). D Formulation #4 was shown to be significantly toxic undiluted (p < 0.0001) and in dilutions with a factor of 1:10 (p = 0.023) and 1:1000 (p = 0.024). Values mean ± SEM (n = 3). *p < 0.05, **p < 0.01, ****p < 0.0001. One-way ANOVA with Dunnett’s. Where error bars are not shown, they are smaller than the symbol. Credit: Forensic Science, Medicine and Pathology (2022). DOI: 10.1007/s12024-022-00490-5

Researchers from the University of Adelaide have found that a popular soup, bak kut teh, has the potential to cause liver failure by clashing with prescription medication.

"Our team studied the recipes of four locally purchased packet mixes of bak kut teh, otherwise known as meat bone tea," said Professor Roger Byard, George Richard Marks Chair of Pathology at the University of Adelaide. "When mixed with liver cells, the ingredients killed up to 83% in one concentrated soup formula.

"People have been warned for some time that and therapies may have harmful side effects that can include significant liver damage. In rare cases this has required transplantation and even led to death.

"For the first time, a by the University of Adelaide has shown that foods containing herbs, such as the soup bak kut teh, may also be toxic to .

"People with underlying or who are taking prescription medications should be warned of this potential side effect. All such preparations should include accurate labeling of the ingredients until further studies can be undertaken to identify the specific herbal substances that are toxic. Having the soup at home or at a restaurant may cause damage to the liver.

"If unexpected liver damage is encountered at autopsy, information on possible recent ingestion of herbal food preparations should be sought, as routine toxicology screening will not identify the active components. Liver damage may therefore be caused not only by herbal medicines, but possibly herbal products contained in food."

The ingredients of each of the soups varied considerably from one label to another.

They included:

  • Formulation one: Dried hawthorn
  • Formulation two: Goji berries, ginseng, bark, and dried mushrooms
  • Formulation three: Polygonatum odoratum, ligusticum chuanxiong, codonopsis pilosula, cinnamomum cassia, angelica sinensis, illicium verum, piper nigrum, and Eugenia caryophyllata
  • Formulation four: Spices, pepper and salt

All formulations of bak kut teh demonstrated significant levels of toxicity.

The results of the tests have been published in the journal Forensic Science, Medicine and Pathology.


Explore further

Highlighting the risks posed by herbal medicines to the Australian community

More information: Susan M. Britza et al, Could herbal soup be a potentially unrecognized cause of hepatotoxicity at autopsy?, Forensic Science, Medicine and Pathology (2022). DOI: 10.1007/s12024-022-00490-5
Citation: Popular Malaysian soup can cause liver damage when mixed with medication (2022, July 12) retrieved 5 October 2022 from https://medicalxpress.com/news/2022-07-popular-malaysian-soup-liver-medication.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
22 shares

Feedback to editors